Click to join WriterCircle
QUOTATION: People often say that, in a democracy, decisions are made by a majority of the people. Of course, that is not true. Decisions are made by a majority of those who make themselves heard and who vote - a very different thing. - Walter H. Judd
2004-06-03 - 1:41 a.m.
by Joan Callaway
“Your cholesterol is pretty high, Ed. I think we should start you on Lipitor and see if we can get it down,” the doctor said to what appeared to be a perfectly healthy fifty-five year old white male. Ed swallowed the new medication faithfully.
“Doc, I’ve got these pins and needles in my feet – sometimes it is really painful. Anything we can do for it?”
“We should do some neurological tests, see if it is back related. But if it isn’t, I could prescribe some Neurontin.” The X-rays and neurological tests came back negative. Ed swallowed the Neurontin and Lipitor faithfully.
One day Ed visited a new doctor, Dr. Paul Riggle at U.C. Medical Group in Davis, whom our daughter Marci had highly recommended. In the course of an evaluation, Dr. Riggle said, “You know I’ve read that Lipitor can sometimes cause this kind of peripheral neuropathy. Why don’t you discontinue the Lipitor…and try eating salmon twice a week and oatmeal every day for breakfast. See if we can keep the cholesterol down with diet – and, of course, exercise.”
Well, as it turns out, the peripheral neuropathy presumably caused by the Lipitor is irreversible, but my husband Ed and I have both gotten much healthier with all that salmon, oatmeal, and exercise. Or so we thought.
One day a couple of years later, Ed had a single episode of atrial fibrillation where the heart beat races out of control, the rhythm disorganized, rapid and irregular. He spent a few hours in the emergency room at Sutter Davis Hospital, where they prescribed Digoxin. He later saw a cardiologist, had stress tests and a complete cardio workup; no other heart problem was found. Even so, he was advised to continue the Digoxin.
Unfortunately, he mentioned the atrial fibrillation to his FAA approved doctor and his medical for flying was suspended. This meant he could no longer fly as Pilot in Command, drastically curtailing his teaching and examining of beginning and/or instrument pilots at Executive Flyers, the flight school he owns and operates in Sacramento. However, his primary care physician and his cardiologist both concurred that he was perfectly fit to fly even while taking the Digoxin, as it should have no impact on his ability. HOWEVER, in the process of the evaluation, the FAA discovered he was taking Neurontin, which had unbeknownst to him and his doctor all along been an FAA forbidden substance. His medical was again denied, this time because of the Neurontin. And are you ready for this? The FAA proclaimed that Neurontin is suspected of causing atrial fibrillation!
In the meantime, Ed developed a recurring nausea – one might well suspect because of stress of his imperiled career, but Dr. Riggle, his primary care physician said, “It could be one of several things, Ed. Most probably it is the Digoxin that is causing the nausea, but we should run some tests to be sure.” In order to have his medical reinstated, Ed discontinued the Neurontin. In an attempt to get rid of the nausea - just in case - e stopped taking the Digoxin, but it would take several days before the medication was completely out of his system. The nausea continued. Blood work ruled out pancreatitis, which is often suspected with this kind of nausea. A CT scan was eventually scheduled.
Are you seeing why I thought of the old lady who swallowed the fly…? High cholesterol indicates use of Lipitor. Lipitor believed to cause peripheral neuropathy. Neurontin for peripheral neuropathy; Neurontin believed to cause atrial fibrillation. Digoxin for atrial fibrillation caused nausea. Nausea was indication for doctor to order a CT scan.
One night Dr. Riggle called to tell Ed that the CT may well have been a life-saving procedure – they had found a mass on the left kidney and ureter. An appointment had already been made for Ed to see an oncologist the following Monday morning. Dr. Ralph deVere White, the oncologist, reassured Ed, saying that the tumor was probably benign because of the placement and size. However, it would have to be biopsied to be sure. Cystoscopy would be performed at the Surgery Center at UCDMC within a couple of weeks. The biopsy would then take five or six days as the doctor did not trust a frozen section biopsy.
Dr. Low performed the cystoscopy, took a biopsy sample, and implanted a stent. He phoned to tell me after the surgery that based on what he saw, he believed the tumor malignant; the biopsy results five days later confirmed this visual diagnosis. Based on his findings, he scheduled Ed to meet with Dr. Ellison the following Monday to make plans for removal of the left ureter and kidney. It looks as though it is an early stage carcinoma; our hope is that chemotherapy will not be necessary.
Serendipity, happy chance, or Lady Luck that it was found early. Serendipitous that he took that Lipitor all those years ago - and that he had a thorough doctor and an HMO that approved a CT scan for nausea!
P.S. The surgery is scheduled for the afternoon of Thursday, June 3rd.
-More to come!-
Unpublished work@2004Joan Callaway